HomeResourcesWorkshopsNews & Events

Ask Dr. Quinn

Dear Dr. Quinn:

I am a 52-year-old female recently diagnosed with ADD. I'm taking Dexadrine (60mg) and Zoloft (100mg). I'm having hot flashes that are getting quite intense and am afraid to start HRT because I don't want to mess up what is working very well for me in regard to medication.

Do you have any advice on this subject? JJ

Dear JJ:

First, no need to worry about "messing up" your stimulants. As a matter of fact, you may find an enhancement of their effect and a decrease in any depression or dysthymia. Peter Schmidt, MD, conducted a study at NIH where he gave estradiol patches to women who were experiencing perimenopausal depression and 80% of them improved with three weeks without an antidepressant. In another study, amphetamines were found to be more effective when given after a period of premedication with estradiol patches.

You should discuss all of this as well as the pros and cons of HRT with your prescribing physician. Despite all of the controversy, osteoporosis, hot flashes and other effects of decreasing estrogen levels respond well to HRT and contribute to the overall well-being of women as they enter menopause.

More information on Hormones and ADHD can be found in our book, Gender Issues and ADHD, which can be purchased at www.addvance.com.

Dear Dr. Quinn:

I have a question about medication with ADD. My daughter was diagnosed with ADD in 1st grade. She is not hyperactive at all. If anything, she is very quiet and keeps to herself. Her teacher in 1st grade and 2nd grade worked with keeping her attention in class and we did a lot of work at home. She is a straight A student. However, in 3rd grade she was not able to organize, and was making silly mistakes and her teacher told us it was time to see a doctor about medication. She was put on Ritalin 10mg in the morning at 12noon and 5mg at 4pm. This worked really well for her in 3rd grade because her teacher was aware of the problem and between the teacher and the medication she kept up her grades.

Now comes the problem, we have a strict teacher in 4th grade and she has no patients for not hearing what she says the first time. Lena was getting a little behind after lunch and could not keep up. The doctor changed her to Concerta. Last month was the first time on it and she did great at school but here is the problem it wears off by the time she comes home. We wanted the doctor to keep her on the 5mg Ritalin dose, but he insisted today that we start her on 25mg of Zoloft for one week and then upped the dose to 50mg of Zoloft.

Please someone help me with this. She is not depressed and I am afraid of giving my 10 year old Zoloft. I am trying to find any information that tells me I should try it?

Thanks!
Diane C

Diane:

While I do not know your daughter's case, I do have a question.... Why would the doctor recommend and antidepressant if she is not depressed? Prozac has been used in the past for children who have selective mutism (children who will not talk in front of others) and I have used it in the past to try patients who are too painfully shy to answer questions in class or talk with others outside their home environment.

I would agree, however, that if the Concerta is wearing off after school, an additional dose of short-acting stimulant should be added. We need to do this for many children with ADHD. The later dose helps then with homework and to settle down in the evening to sleep.

Please discuss this again with your daughter's physician. If you don't get answers, please seek another opinion, your daughter's well being is at stake.

Patricia Quinn, MD

Hi, Patricia
My daughter is 18 about 5 weeks from, God help us, graduating from High School. I will get past the parts of disappointment in the school system. I'm not sure where to go from here. My daughter has taken a not so good turn this last couple of months. I just recently caught her stealing and smoking pot is taking the front seat to family. Our immediate family may be small, being a single parent to a single child but the extended family is very supportive, ready to help.

My daughter dreams of going to college and I know there is a lot of ground to cover before that does occurs. She and I continue to be close and I will never give up. The recent changes have me a little lost, because of her age and so many other things, as I seat her crying. We are in counseling right now and plan to stay and be very involved in that.

Thank you for your time,
Teresa B.

Dear Theresa:
WOW, what a great story. You are to be congratulated for staying so close to your daughter and recognizing all of the difficulties that face her in life. She is very fortunate to have you there for her. I'm sure SHE doesn't always see it that way, but someday she will. I encourage you to stay in therapy. You didn't mention whether she takes medication for her ADD. I see lots of young adults smoking pot because it helps their ADD and they are unmedicated otherwise. You might discuss this with her therapist.
Also please visit our website for women and girls with ADD at www.addvance.com. I also have a book titled, ADD and the College Student. It is for high school students who want to go to college and has a chapter written for girls. We also have a book, Understanding Women with ADHD. You can find both on that website.
Best wishes ... and don't either of you give up!

Patricia O. Quinn, MD

Back to Ask the Experts

 

 

 

 

 

 

 

design by flyte new media
Web Master